February 05, 2016
1 min read
Save

Patients with cryopyrin-associated periodic syndromes may react to S pneumoniae vaccine

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Seven consecutive patients with cryopyrin-associated periodic syndrome experienced severe inflammation following receipt of a Streptococcus pneumoniae vaccination, according to a recently published report.

Researchers investigated the outcomes after seven consecutive patients with cryopyrin-associated periodic syndromes (CAPS), specifically, familial cold autoinflammatory syndrome, Muckle-Wells syndrome (MWS), and neonatal-onset multisystem inflammatory disease (NOMID), developed severe inflammation following S. pneumoniae vaccination provided from different manufacturers, and are urging physicians treating patients with CAPS to proceed with caution when considering EULAR vaccination recommendations for these patients.

Reactions were either localized to the injection site or systemic. Two patients required hospitalization. A 43-year-old woman with MWS received the vaccine and developed fever, profuse shivering, sweating, nausea and vomiting, followed by a severe headache, photophobia and neck stiffness 4 days later. She was hospitalized for 18 days with presumed viral meningitis and had an elevated white blood cell count and a C-reactive protein level of 63 mg/L.

Within hours of receiving the Pneumovax II vaccination, a 20-year-old woman with NOMID experienced pain, swelling and a rash within hours of injection. The rash spread, and a fever developed. She was hospitalized with cellulitis on day 8 and discharged on day 13.

Six of seven patients were under treatment with canakinumab (Ilaris, Novartis) and were in stable remission, while the seventh patient experienced daily flares and was not under immunosuppression at the time of vaccination. Four patients received canakinumab in conjunction with the vaccine, but the researchers speculate the co-administration was unrelated, as the reaction occurred in two patients who received canakinumab 15 days prior and in one patient without canakinumab exposure.

“In conclusion, pneumococcal vaccines can trigger severe local and systemic inflammatory reactions in CAPS patients and possibly patients with other autoinflammatory diseases,” the researchers wrote. “Until further data become available, the potential benefits of pneumococcal vaccines should be carefully balanced against safety concerns.” – by Shirley Pulawski

Disclosures: The researchers report consulting fees from Novartis. Please see the full study for a list of all other authors’ relevant financial disclosures.